North Carolina, 2015

Hail in North Carolina, June 22, 2015

June 22, 2015 · NWS ILM · 2 events in 1 county or zone

Pulse convection developed during the afternoon along the seabreeze boundary and as a result of boundary collisions. The airmass was very unstable and there were a couple of hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Pulse convection developed during the afternoon along the seabreeze boundary and as a result of boundary collisions. The airmass was very unstable and there were a couple of hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 22, 2:15 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 22, 2:15 PM EST, 1 hour 35 minutes before
- KRDU 221716
WRKAFD

ZCZC RDUWRKAFD 221713
TTAA00 KRDU DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT MON JUN 22 2015

.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE END OF THE WEEK
WITH ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY DURING EACH
AFTERNOON AND EVENING. SLIGHTLY COOLER TEMPERATURES ALONG WITH A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 PM MONDAY...HOT WEATHER CONTINUES WITH WELL ABOVE NORMAL
TEMPERATURES COMBINING WITH HIGH HUMIDITY TO CREATE POTENTIALLY
DANGEROUS HEAT INDICES VALUES TODAY. A HEAT ADVISORY WILL REMAIN IN
EFFECT FOR ALL COUNTIES INTO THE EARLY EVENING. ACTUAL TEMPERATURES
WILL RANGE FROM THE LOWER 90S NEAR THE BEACHES TO AROUND 100 WELL
INLAND. 850 TEMPS WERE UP AROUND 19 TO 20C WITH A VERY WARM AND
HUMID AIR MASS IN PLACE. DEWPOINTS TEMPS WERE DOWN INTO THE MID TO
UPPER 60S INLAND AS DEEP MIXING OCCURRED WHILE THE SEA BREEZE HAS
BEEN PUSHING INLAND BRINGING DEWPOINT TEMPS INTO THE MID TO UPPER
70S. STORMS WERE DEVELOPING IN MOISTURE RICH AIR OVER GEORGETOWN TO
WILLIAMSBURG AREA WHERE ML CAPE VALUES WERE UP TO 3500 J/KG. OVERALL
EXPECT STORMS TO REMAIN ISOLATED IN NATURE AND FOCUSED ALONG THE SEA
BREEZE. STEERING FLOW WAS WEAK...BUT WITH A SW-W COMPONENT PUSHING
STORMS SLOWLY TOWARD THE COAST...BUT MAINLY REMAINING ALIGNED WITH
SEA BREEZE BOUNDARY AS IT PROGRESSES INLAND.

HOT AND HUMID WEATHER WILL CONTINUE THROUGH TONIGHT IN SOUTHERLY
FLOW AROUND HIGH PRESSURE OFFSHORE....KEEPING DEWPOINT TEMPS IN THE
UPPER 60S TO MID 70S. THE REMNANTS OF AN MCS MOVING DOWN IN W-NW
INTO THE APPALACHIANS THIS AFTN WILL CONTINUE MOVING TOWARD THE
COAST AND THIS MAY PROVIDE SOME CLOUDS INTO THE AREA OVERNIGHT AS IT
BRUSHES BY TO THE NORTH...BUT OTHERWISE EXPECT STORMS TO DISSIPATE
AS HEATING OF THE DAY CUTS OFF INTO THIS EVENING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 315 PM MONDAY...DURING THE SHORT TERM PERIOD THERE IS NO
RELIEF IN SITE TO THE CURRENT PROLONGED HEAT EVENT. HEAT INDICES
WILL ONCE AGAIN EXCEED 105F TUESDAY AND WEDNESDAY AFTERNOON. AS A
RESULT WILL ISSUE A NEW HEAT ADVISORY FOR TUESDAY...WITH ANOTHER
LIKELY ON WEDNESDAY. T1 NUMBERS SUPPORT HIGHS IN THE MID 90S ALONG
THE COAST TO AROUND 100 INLAND AND WITH DEWPOINTS IN THE 70S EACH
DAY. NOT MUCH RELIEF AT NIGHT WITH LOWS IN THE UPPER 70S. CAN/T RULE
OUT ISOLATED TO WIDELY SCATTERED SHOWERS OR TSTMS EACH DAY...MAINLY
TRIGGERED BY THE SEA BREEZE AND INLAND TROUGH.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 315 PM MONDAY...MID LEVEL PATTERN WILL UNDERGO A SIGNIFICANT
CHANGE DURING THE PERIOD...TRANSITIONING FROM 5H RIDGE TO IMPRESSIVE
5H TROUGH BY THE END OF THE PERIOD. RIDGE AND ASSOCIATED HEAT HOLD
ON THU AND FRI BUT THE TRANSITION TO TROUGHING BEGINS DURING THE
WEEKEND. ALTHOUGH HEIGHTS ALOFT WILL BE DROPPING SAT AND SUN THE LOW
LEVELS REMAIN ON THE WARM SIDE. PRESENCE OF DEEP MOISTURE WITHIN AN
INCREASINGLY UNSTABLE ENVIRONMENT WILL LEAD TO AN INCREASE IN
CONVECTIVE ACTIVITY DURING THE WEEKEND. ALTHOUGH DIURNAL HEATING
WILL ENHANCE DAYTIME CONVECTION THINK STORMS WILL CONTINUE OVERNIGHT
GIVEN FAVORABLE CONDITIONS ALOFT. THERE IS ALSO LIKELY TO BE
ENHANCEMENT FROM PASSING SHORTWAVES BUT TIMING THESE FEATURES A WEEK
IN ADVANCE IS RATHER DIFFICULT. TEMPERATURES THROUGH SUN WILL REMAIN
ABOVE CLIMO DESPITE THE COOLING TREND WITH THU/FRI ENDING UP WELL
ABOVE CLIMO.

COLD FRONT MOVES INTO THE AREA SUN NIGHT OR EARLY MON BEFORE
STALLING AND BECOMING WASHED OUT. ALTHOUGH THE FRONT FAILS TO PASS
CLEANLY MID LEVEL DRY AIR DOES SPREAD OVER THE AREA...ENDING MOST OF
THE PRECIP. MID LEVEL TROUGH AXIS REMAINS WEST OF THE AREA MON SO
ALTHOUGH DRIER AIR WILL BE IN PLACE THERE WILL BE LACK OF
SUBSIDENCE. THE WEAK SURFACE GRADIENT WILL ALLOW AN AFTERNOON SEA
BREEZE WHICH WILL RESULT IN AT LEAST SOME POTENTIAL FOR ISOLATED
DIURNAL CONVECTION. TEMPS MON AND MON NIGHT WILL BE NEAR TO JUST
ABOVE CLIMO.

&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 17Z...TERMINALS CONTINUE TO BE VFR THIS EARLY AFTERNOON.
EXPECT TYPICAL SUMMER WEATHER PATTERN WITH LIGHT SW-W WINDS...EXCEPT
BECOMING S-SSW AT THE COASTAL TERMINALS BY EARLY AFTERNOON AS THE SEA
BREEZE DEVELOPS AND MOVES INLAND. MOISTURE IS LACKING BUT GIVEN THE
INSTABILITY ISOLATED THUNDERSTORMS SHOULD DEVELOP ALONG THE SEA BREEZE
BOUNDARY AND ALONG THE PIEDMONT TROUGH INLAND. BEST TIME FRAME FOR VCTS
AT THE COASTAL TERMINALS WILL BE 18-21Z OR UNTIL THE SEA BREEZE BOUNDARY
MOVES FAR ENOUGH INLAND...AND INLAND TERMINALS 20-24Z. CONVECTION
DISSIPATES THIS EVENING WITH LIGHT SW WINDS CONTINUING THROUGH THE NIGHT.
VFR CONDITIONS WILL CONTINUE THROUGHOUT THE OVERNIGHT PERIOD AND THROUGH
23/18Z WITH DRY ATMOSPHERE DO NOT EXPECT VSBY TO DROP TO MVFR.

EXTENDED OUTLOOK...CHANCE OF SHOWERS/THUNDERSTORMS TUE-SAT WITH
MAINLY VFR.

&&

.MARINE... NEAR TERM /THROUGH TONIGHT/...
AS OF 315 PM MONDAY...LIGHT SOUTHWEST FLOW AROUND ATLANTIC HIGH
PRESSURE WILL CONTINUE THROUGH TONIGHT. GUSTIER WINDS THROUGH EARLY
THIS EVENING WILL SUBSIDE THROUGH THIS EVENING BUT A DECENT PUSH OF
S-SW WINDS KEEP SEAS BETWEEN 2 AND 4 FT THROUGH THE NIGHT.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 315 PM MONDAY...THE SEABREEZE WILL ENHANCE THE WINDS ACROSS
THE COASTAL WATERS EACH AFTERNOON IN ADDITION TO A TIGHTENING OF THE
SOUTHWESTERLY PRESSURE GRADIENT BETWEEN THE INLAND TROUGH AND HIGH
PRESSURE OFF THE SOUTHEAST COAST. SPEEDS WILL BE IN THE 15-20 KT
RANGE TOMORROW THEN AROUND 15 KT ON WEDNESDAY BY THE AFTERNOON.
CHOPPY SEAS ARE EXPECTED AS A RESULT OF THE INCREASE IN WIND SPEEDS.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 315 PM MONDAY...ALTHOUGH THE MID LEVEL PATTERN WILL BE
CHANGING AT THE SURFACE BERMUDA HIGH AND PIEDMONT TROUGH COMBINATION
WILL MAINTAIN SOUTHWEST FLOW OVER THE WATERS THROUGH SAT. GRADIENT
WILL TIGHTEN FROM TIME TO TIME AS TROUGH STRENGTHENS...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. THIS WILL RESULT IN A SLIGHT BUMP
IN WIND SPEEDS EACH DAY. GENERALLY SOUTHWEST FLOW WILL BE 10 TO 15
KT WITH SEAS RUNNING 3 TO 5 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ017-023-024-
     032-033-039-053>056.
     HEAT ADVISORY FROM 11 AM TO 8 PM EDT TUESDAY FOR SCZ017-023-
     024-032-033-039-053>056.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ087-096-099-
     105>110.
     HEAT ADVISORY FROM 11 AM TO 8 PM EDT TUESDAY FOR NCZ087-096-
     099-105>110.
MARINE...NONE.

&&

NEAR TERM...RGZ
SHORT TERM...SRP
LONG TERM...III
AVIATION...MRR/MAC
Hazardous weather outlook, Jun 22, 3:01 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
401 PM EDT MON JUN 22 2015

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-232015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
401 PM EDT MON JUN 22 2015

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAT ADVISORIES MAY BE NEEDED FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-232015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
401 PM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

29

In the hours before

Local storm report, Jun 22, 2:31 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
331 PM EDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 W CONWAY              33.84N  79.08W
06/22/2015  E1.00 INCH       HORRY              SC   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED OFF OF HWY 378.

&&

EVENT NUMBER ILM1500190

43
Special weather statement, Jun 22, 2:35 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
335 PM EDT MON JUN 22 2015

SCZ055-056-222030-
INLAND GEORGETOWN-COASTAL GEORGETOWN-COASTAL GEORGETOWN-
335 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GEORGETOWN COUNTY...

AT 334 PM EDT...A STRONG THUNDERSTORM WAS NEAR GEORGETOWN...MOVING
NORTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...GRAVES AND GEORGETOWN MEMORIAL HOSPITAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3334 7941 3348 7933 3336 7915 3326 7932
TIME...MOT...LOC 1934Z 217DEG 6KT 3334 7934

III
Local storm report, Jun 22, 2:38 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
338 PM EDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             1 W CONWAY              33.84N  79.08W
06/22/2015  E1.00 INCH       HORRY              SC   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED OFF OF HWY 378.

&&

CORRECTED EVENT TIME

EVENT NUMBER ILM1500190

43
Special weather statement, Jun 22, 2:54 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
354 PM EDT MON JUN 22 2015

SCZ032-033-222100-
FLORENCE-MARION-
354 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MARION AND
SOUTHEASTERN FLORENCE COUNTIES...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS NEAR KINGSBURG...OR 16
MILES EAST OF LAKE CITY...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSONVILLE...POSTON...GRESHAM...KINGSBURG AND BRITTONS NECK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3409 7943 3399 7933 3397 7934 3396 7933
      3396 7932 3394 7931 3393 7932 3393 7931
      3392 7931 3380 7944 3393 7955
TIME...MOT...LOC 1954Z 223DEG 7KT 3392 7948

III
Special weather statement, Jun 22, 3:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
413 PM EDT MON JUN 22 2015

NCZ099-222115-
COLUMBUS-
413 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBUS COUNTY...

AT 413 PM EDT...A STRONG THUNDERSTORM WAS OVER CLARENDON...OR 12
MILES SOUTHWEST OF WHITEVILLE...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TABOR CITY...CHADBOURN...SOUTHEASTERN COMMUNITY COLLEGE...WILLIAMS...
SIDNEY...OLD DOCK...CLARENDON...MOLLIE AND BRUNSWICK.

THIS INCLUDES US ROUTE 74 BETWEEN MILE MARKERS 386 AND 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3416 7858 3412 7886 3419 7894 3423 7896
      3439 7877
TIME...MOT...LOC 2013Z 253DEG 8KT 3420 7886

III
Special weather statement, Jun 22, 3:39 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
439 PM EDT MON JUN 22 2015

SCZ039-055-222145-
INLAND GEORGETOWN-WILLIAMSBURG-
439 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GEORGETOWN AND
SOUTH CENTRAL WILLIAMSBURG COUNTIES...

AT 439 PM EDT...A STRONG THUNDERSTORM WAS NEAR JAMESTOWN...OR 21
MILES NORTHEAST OF MONCKS CORNER...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...LAMBERT AND SAMPIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3326 7955 3327 7955 3326 7956 3327 7956
      3330 7967 3332 7970 3332 7974 3336 7977
      3345 7974 3346 7934 3325 7953
TIME...MOT...LOC 2039Z 286DEG 8KT 3334 7968

III

The radar

The Wilmington radar (KLTX), 45 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Columbus

When
June 22, 3:50 PM EST to 3:52 PM EST
Where
Columbus County, 0.28 mi SSW of Whiteville
Measured
0.75 in hail
Property damage
$500
Reported by
County Official
Coordinates
34.327, -78.703

Hail to the size of pennies was reported at the Whiteville City Hall.

Hail, Columbus

When
June 22, 3:55 PM EST to 3:57 PM EST
Where
Columbus County, 1.3 mi N of Whiteville
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.349, -78.703

Hail to the size of quarters was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588064, 588063.